Jun 19, 2006
I'm trying to figure out whether or not to switch regimens. I have been positive since July 1999. I went on Combivir-Sustiva in August 1999, and immediately went to undetectable and normal t-cells (from 7,000 copies and 289 t-cells). Stayed on the regimen for four years no problem. Switched to Sustiva-Epivir-Videx EC as part of a trial. Continued to be undetectable/normal t-cells (which I am today). So, the regimens have been fine from that perspective.
As for the side effects, the Videx EC seemed to cause an uptick in GI issues -- not utterly unbearable or life-ruining, but a slight downward shift. Perhaps more importantly, I am one of those for whom Sustiva continues to give wild dreams and occasional moodiness. Though I never had the crashing multi-week depression that some describe, I cannot help but to think that the moodiness is a low-grade symptom of the drug; it's neither enough to warrant anti-depressants, but enough to say there's an effect. And it's been seven years now, which in the aggregate (riding the occasional mood rollercoaster) has just gotten wearisome.
Sorry for the long wind-up. I am trying to figure out whether I should consider myself lucky (which I do on many levels) that I am managing the virus and generally managing mild-ish side effects, which, while substantively present, are not life-ruining. Or, whether changing regimens -- to see if the Sustiva is more emotionally oppressive/CNS-affecting than I realize; to see if Videx EC's GI side effects can be improved on -- is worth the risk in mucking with a successful regimen.
I guess it's a judgment call, since I could just keep going and probably muddle through just fine. And be happy to be alive! But if you have any perspective on this, I'd appreciate it.
Response from Dr. Wohl
I do not think a switch is a bad idea. You are clearly having some problems and only by switching will you know if it due to the Sustiva.
You have several options within the protease inhibitor class. One attractive one is to swap the Sustiva for Reyataz. I would use Reyataz alone OR boosted with Norvir. The advantage of unboosted Reyataz is that you will not have to deal with any Norvir side effects - although at the low dose used with Reyataz this is less of an issue. Norvir boosted Reyataz would protect you from development of resistance to the Reyataz - however, resistance seems unlikely as you are already undetectable and faithful to your meds. Note: if you take acid reducing meds Reyataz may not be for you as it requires stomach acid to be absorbed.
If after the switch you notice no real change, you could always go back to the Sustiva.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Tingling Lips A Sign Of Acute HIV Infection?
- Burning Penis After Licking Genital Worried I Have HIV
- Burning Penis After Rubbing Vagina Worried I Have HIV
- Pain In Balls After Receiving Oral Sex Sign Of HIV AIDS
- Swollen Glands After Anal Fingering Worried I Have HIV
- Tiredness After Getting Fingered Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.